Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Goodland, KS

April 4, 2008Dundy County, Hitchcock County, Nebraska; 10 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 4, 2008, 1:49 PM MDT for Dundy County, Hitchcock County, Nebraska; 10 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Apr 5, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2008, 1:49 PM MDT (19:49 UTC)
In effect from
Apr 5, 2008, 12:00 PM MDT
Expired
Apr 5, 2008, 7:52 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 16 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 041949
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT FRI APR 4 2008

COZ252>254-KSZ001-002-013>015-027>029-041-042-050400-
/O.UPG.KGLD.FW.A.0006.080405T1800Z-080406T0200Z/
/O.NEW.KGLD.FW.W.0009.080405T1800Z-080406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
149 PM MDT FRI APR 4 2008 /249 PM CDT FRI APR 4 2008/

...RED FLAG WARNING IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE TRI
STATE REGION ON SATURDAY BRINGING WARM...DRY...AND BREEZY
CONDITIONS TO THE AREA. WINDS WILL BECOME SOUTHWESTERLY AND
INCREASE TO NEAR 20 MPH WITH GUSTS AS HIGH AS 35 MPH. RELATIVE
HUMIDITIES WILL DROP TO NEAR 10 PERCENT CREATING POTENTIALLY
DANGEROUS FIRE CONDITIONS. WINDS WILL BEGIN TO SUBSIDE AND
MOISTURE WILL INCREASE LATE SATURDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NEZ079-080-050400-
/O.NEW.KGLD.FW.W.0009.080405T1800Z-080406T0200Z/
DUNDY-HITCHCOCK-
149 PM MDT FRI APR 4 2008 /249 PM CDT FRI APR 4 2008/

...RED FLAG WARNING IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ SATURDAY. 

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE TRI
STATE REGION ON SATURDAY BRINGING WARM...DRY...AND BREEZY
CONDITIONS TO THE AREA. WINDS WILL BECOME SOUTHWESTERLY AND
INCREASE TO NEAR 20 MPH WITH GUSTS AS HIGH AS 35 MPH. RELATIVE
HUMIDITIES WILL DROP TO NEAR 10 PERCENT CREATING POTENTIALLY
DANGEROUS FIRE CONDITIONS. WINDS WILL BEGIN TO SUBSIDE AND
MOISTURE WILL INCREASE LATE SATURDAY EVENING.


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
4 follow-up statements
000 
WWUS83 KGLD 050351
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT FRI APR 4 2008

COZ252>254-KSZ001-002-013>015-027>029-041-042-NEZ079-080-051200-
/O.CON.KGLD.FW.W.0009.080405T1800Z-080406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
951 PM MDT FRI APR 4 2008 /1051 PM CDT FRI APR 4 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM MDT /1 PM CDT/
TO 8 PM MDT /9 PM CDT/ SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO
8 PM MDT /9 PM CDT/ SATURDAY. 

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE TRI-STATE REGION ON
SATURDAY BRINGING WARM...DRY...AND BREEZY CONDITIONS. SOUTHWEST
WIND WILL INCREASE TO NEAR 20 MPH WITH GUSTS UP TO 35 MPH.
RELATIVE HUMIDITIES WILL DROP TO NEAR 10 PERCENT CREATING
POTENTIALLY DANGEROUS FIRE CONDITIONS. WINDS WILL BEGIN TO SUBSIDE
AND MOISTURE WILL INCREASE LATE SATURDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 051046
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
446 AM MDT SAT APR 5 2008

COZ252>254-KSZ001-002-013>015-027>029-041-042-NEZ079-080-051800-
/O.CON.KGLD.FW.W.0009.080405T1800Z-080406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
446 AM MDT SAT APR 5 2008 /546 AM CDT SAT APR 5 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING. 

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE TRI-STATE REGION ON
SATURDAY BRINGING WARM...DRY...AND BREEZY CONDITIONS. SOUTHWEST
WIND WILL INCREASE TO NEAR 20 MPH WITH GUSTS UP TO 35 MPH.
RELATIVE HUMIDITIES WILL DROP TO NEAR 10 PERCENT CREATING
POTENTIALLY DANGEROUS FIRE CONDITIONS. WINDS WILL BEGIN TO
SUBSIDE AND MOISTURE WILL INCREASE LATE SATURDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 051758
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT SAT APR 5 2008

COZ252>254-KSZ001-002-013>015-027>029-041-042-NEZ079-080-060200-
/O.CON.KGLD.FW.W.0009.080405T1800Z-080406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
1158 AM MDT SAT APR 5 2008 /1258 PM CDT SAT APR 5 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

WARM AND DRY CONDITIONS WILL CONTINUE INTO THIS AFTERNOON. BREEZY
CONDITIONS ARE EXPECTED OVER THE FAR EASTERN PORTION OF THE
WARNING AREA WITH LIGHTER WINDS EXPECTED OVER THE REMAINDER OF THE
AREA. HOWEVER...DEWPOINTS OVER THE WESTERN HALF OF THE AREA HAVE
BECOME OR WILL BECOME EXTREMELY LOW. AS A RESULT...RELATIVE
HUMIDITIES WILL DROP TO NEAR 10 PERCENT CREATING POTENTIALLY
DANGEROUS FIRE CONDITIONS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BULLER
000 
WWUS83 KGLD 060152
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT SAT APR 5 2008


COZ252>254-KSZ001-002-013>015-027>029-041-042-NEZ079-080-060300-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-080406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
752 PM MDT SAT APR 5 2008 /852 PM CDT SAT APR 5 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

LIGHT SOUTHEAST WINDS WILL SHIFT TO THE NORTHWEST AT 15 TO 20 MPH
AS A SURFACE TROUGH AXIS MOVES ACROSS THE AREA THIS EVENING...HOWEVER
RELATIVE HUMIDITIES WILL CONTINUE TO RECOVER AS TEMPERATURES FALL
INTO THE LOWER AND MIDDLE 50S.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 4, 1:47 PM MDT, 2 minutes earlier.

Area forecast discussion, Apr 4, 1:47 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT FRI APR 4 2008

.DISCUSSION...
143 PM MDT FRI APR 4 2008

THIS AFTERNOON HAS TURNED OUT TO BE QUITE A PLEASANT ONE AS
TEMPERATURES HAVE RECOVERED INTO THE UPPER 50S/LOWER 60S. WINDS
HAVE BEGUN TO MIX DOWN TO THE SURFACE WITH WIND GUSTS REACHING
INTO THE MID 20S OVER PORTIONS OF THE FORECAST AREA. WINDS WILL
SWITCH OUT OF THE SOUTH LATER TONIGHT AND INCREASE INTO SATURDAY
AFTERNOON. A LEE TROUGH STRENGTHENS OVER ERN COLORADO WITH WAA
BRINGING H85 TEMPERATURES UP TO 20C INTO OUR SOUTHERN PORTIONS OF
THE TRI-STATE AREA. FORECAST SOUNDINGS SHOW DRY ADIABATIC LAPSE
RATES ALL THE WAY UP NEAR 550 MB. THIS WILL ALLOW HIGHER WIND
GUSTS TO MIX TO THE SURFACE GIVING WAY WINDS OF 20 KTS WITH GUSTS
OF 30 TO 35 KTS. AT THE SURFACE...TDS WILL DROP INTO THE SINGLE
DIGITS SPECIFICALLY OVER EASTERN COLORADO AND WESTERN KANSAS. RHS
ARE FORECAST TO DROP BELOW 15 PERCENT. HAVE HIGH CONFIDENCE IN THE
CURRENT COUNTIES IN THE FIRE WEATHER WATCH AREA REACHING CRITICAL
CRITERIA SO HAVE DECIDED TO GO AHEAD AND ISSUE A RED FLAG WARNING.

LATER TOMORROW NIGHT THE LEE TROUGH TRANSLATES EAST SWITCHING WINDS
OUT OF THE NORTH AND BRINGING IN COOLER TEMPERATURES. PATTERN CHANGE
HAPPENS MONDAY WHEN A SHORTWAVE TROUGH PUSHES OVER THE ROCKIES. WILL
BEGIN TO SEE PRECIPITATION EARLY MONDAY MORNING AND BY THE AFTERNOON
ISOLATED THUNDER WILL BE POSSIBLE AS MODELS HAVE BEEN CONSISTENT IN
SHOWING ELEVATED INSTABILITY. MU CAPES INCREASE FROM 100J/KG ALONG
THE CO/KS BORDER TO NEAR 500 J/KG FROM HILL CITY EAST. HAVE ISOLATED
CHC -RA WITH ISO THUNDER IN THE AFTERNOON FOR THE ENTIRE FORECAST
AREA. AFTER 00Z THE INSTABILITY MOVES FURTHER EAST SO HAVE DROPPED
ISOLATED THUNDER OFF THE NORTHWESTERN ZONES. LOOKS LIKE THE
PRECIPITATION SHOULD REMAIN LIQUID THROUGH OUT AS SURFACE WINDS
MONDAY NIGHT/TUESDAY MORNING WILL KEEP TEMPERATURES ABOVE FREEZING.
HOWEVER WILL NEED TO CONTINUE TO MONITOR THE CHANCE FOR MIXED PRECIP
OVER THE NEXT FEW FORECAST PACKAGES.

WILL SEE A LITTLE BREAK IN THE WEATHER TUESDAY AS A RIDGE
TEMPORARILY BUILDS INTO PLACE. MOVING INTO WEDNESDAY
AFTERNOON/EVENING RIDGE AMPLIFIES AHEAD OF THE NEXT TROUGH TO IMPACT
OUR AREA THURSDAY. LOOKS AGAIN LIKE THERE WILL BE ENOUGH ELEVATED
INSTABILITY WEDNESDAY AFTERNOON TO GENERATE ISOLATED THUNDERSTORMS
AGAIN.

BURTIS

.EXTENDED...DAYS 6 AND 7...THURSDAY AND FRIDAY. MODELS DIVERGING
SLIGHTLY INTO TWO SEPARATE CAMPS FOR THE EXTENDED PERIOD REGARDING A
WESTERN CONUS TROUGH AND CUTOFF LOW. ECMWF SHOWS A SLOWER AND MORE
CUTOFF LOW DIGGING ALONG THE WESTERN EDGE OF THE ROCKIES FURTHER
INTO THE SOUTHWESTERN US...WHILE THE GFS BRINGS A FASTER AND MORE
AMPLIFIED TROUGH ALONG THE EASTERN SIDE OF THE ROCKIES. KEPT WITH
HPC COMPROMISE/BLEND OF GFS AND ECMWF...ALTHOUGH TEMPERATURES
BETWEEN THE TWO CAMPS ARE DRASTICALLY DIFFERENT FOR DAY 6. HIGH
TEMPERATURES ON WEDNESDAY...00Z THURSDAY...WOULD BE NEAR 70 DEGREES
WITH THE GFS...BUT THE ECMWF ADVERTISES WEDNESDAYS HIGHS ONLY NEAR
ABOUT 50 DEGREES.

BLM
&&

&&

.AVIATION...
1123 AM MDT FRI APR 4 2008

FOR THE 18Z TAFS...VFR CONDITIONS AT BOTH KGLD AND KMCK THROUGH
THE PERIOD. WEST WINDS WILL GRADUALLY BECOME SOUTHWEST AT 10-15
KTS. CIRRUS WILL MOVE INTO THE REGION BY FRIDAY EVENING AND WINDS
WILL QUICKLY BECOME SOUTHERLY AT 10 TO 15 KTS SHORTLY AFTER DARK AS
SURFACE TROUGH DEVELOPS WEST OF THE AREA.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 12 PM MDT /1 PM CDT/ TO 8 PM MDT /9 PM
     CDT/ SATURDAY FOR KSZ001-002-013>015-027>029-041-042.

NE...RED FLAG WARNING FROM 12 PM MDT /1 PM CDT/ TO 8 PM MDT /9 PM
     CDT/ SATURDAY FOR NEZ079-080.

CO...RED FLAG WARNING FROM 12 PM TO 8 PM MDT SATURDAY FOR COZ252>254.

&&

WFO GOODLAND
Hazardous weather outlook, Apr 4, 4:34 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
434 AM MDT FRI APR 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
434 AM MDT FRI APR 4 2008 /534 AM CDT FRI APR 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP OVER PORTIONS
EASTERN COLORADO AND WESTERN KANSAS BY MIDDAY SATURDAY WITH
RELATIVE HUMIDITIES DROPPING TO AROUND 10 PERCENT. SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS OF UP TO 35 MPH WILL BE POSSIBLE.
THE GREATEST THREAT WILL EXIST ALONG AND WEST OF A LINE FROM
ATWOOD TO HOXIE TO GOVE.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND THEN AGAIN ON
WEDNESDAY AFTERNOON. AS THIS TIME...LIGHTNING APPEARS TO BE THE
GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:23 AM MDTFire Weather WatchGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more11 hr

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.